Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Pocatello, ID

May 20, 2005Blaine County, Lincoln County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2005, 6:07 PM MDT for Blaine County, Lincoln County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 6:07 PM MDT (00:07 UTC)
Expired
May 20, 2005, 6:50 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Blaine County, ID, Lincoln County, ID

The radar

The Pocatello radar (KSFX), 125 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 210007
SVRPIH
IDC013-063-210045-
/O.NEW.KPIH.SV.W.0013.050521T0007Z-050521T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
607 PM MDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

* UNTIL 645 PM MDT

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF RICHFIELD...OR ABOUT NEAR
  SHOSHONE...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DIETRICH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4304 11448 4288 11438 4302 11377 4330 11398

$$

HEDGES
2 follow-up statements
000 
WWUS55 KPIH 210030
SVSPIH
IDC013-063-210045-
/O.CON.KPIH.SV.W.0013.000000T0000Z-050521T0045Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
630 PM MDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR
CENTRAL BLAINE AND NORTH CENTRAL LINCOLN COUNTIES...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL LINCOLN COUNTY...OR ABOUT 13
MILES NORTHEAST OF SHOSHONE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 4318 11418 4307 11412 4313 11386 4330 11398

$$

HEDGES

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
000 
WWUS55 KPIH 210050
SVSPIH
IDC013-063-210100-
/O.EXP.KPIH.SV.W.0013.000000T0000Z-050521T0045Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
650 PM MDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE AND NORTH
CENTRAL LINCOLN COUNTIES EXPIRED AT 645 PM MDT...

AT 650 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4318 11418 4307 11412 4313 11386 4330 11398

$$

HEDGES

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:30 AM MDT, 14 hours 37 minutes earlier.

Area forecast discussion, May 20, 3:30 AM MDT, 14 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
330 AM MDT FRI MAY 20 2005

.DISCUSSION...VIGOROUS SHORT WAVE NEAR 135W 40N THIS MORNING
PROJECTED BY MODELS INTO WEST CENTRAL MOUNTAINS THIS AFTERNOON AND
CONTINUING INTO SOUTHWEST MONTANA THROUGH MID NIGHT TONIGHT. ALSO
HAVE NOSE OF H3 JET ADVANCING ACROSS SOUTHERN PORTION OF STATE. MAY
BE A LITTLE ON THE RIGHT EXIT REGION OF THE JET BUT VERY GOOD
OROGRAPHICS WITH SOUTH WEST H7 FLOW INTO THE EASTERN HIGHLANDS.
VERTICAL SHEAR QUITE RESPECTABLE AND LARGELY UNIDIRECTIONAL THIS
AFTERNOON. SURFACE LIS RUN MINUS 3 TO MINUS 5 WITH CAPE UP AROUND
1100 J/KG SOUTH OF A LINE FROM ABOUT OAKLEY TO DRIGGS. PRECIPITABLE
WATER HAS BACKED OFF BUT STILL AROUND .75 INCH THIS EVENING.
SOUNDING PROFILE IS ALSO TENDING TOWARDS INVERTED V. STORM MOTION
SHOULD BE UP AROUND 25 TO 30KTS SO FLASH FLOOD THREAT IS NOT THE BIG
ISSUE. HOWEVER...SHOULD A THUNDERSTORM OR TWO DEVELOP IN THE BIG AND
LITTLE WOOD RIVER AREA WHERE RIVERS ALREADY AT FLOOD STAGE COULD BE
ENOUGH PRECIPITATION TO AGGRAVATE RUN OFF. WINDEX VALUES AROUND 47
IN SUPPORT OF STRONG GUSTY WINDS NEAR THUNDERSTORMS. A LITTLE SHORT
OF SEVERE BUT WILL HAVE TO BE ALERT THIS AFTERNOON FOR ISOLATED
STRONG CELLS. INSTABILITY AND SHORT WAVE IN THE VICINITY THROUGH
MIDNIGHT THEN DECREASE RAPIDLY. LAST BUT NOT LEAST SURFACE WINDS
WILL BE ON THE WINDY SIDE IN THE UPPER AND LOWER SNAKE PLAIN. LOCAL
STUDY SUGGESTS LESS THAN WIND ADVISORY LEVEL.

ON SATURDAY JET STREAM SHIFTS TO THE NORTH BUT STILL IN CLOSE
PROXIMITY TO FORECAST AREA. WINDS SHOULD BE BREEZY AGAIN. REMAINDER
OF FORECAST LOOKS MOSTLY DRY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL UNDER BUILDING HIGH PRESSURE RIDGE. GFS DOES BRING TRAILING
SOUTHERN END OF COLD FRONT THROUGH CENTRAL MOUNTAINS SUNDAY
AFTERNOON. NOT A LOT OF UPPER SUPPORT BUT STILL PLENTY OF SURFACE
MOISTURE AROUND. WILL CONTINUE DRY FORECAST FOR THE TIME BEING. RS

&&

.PIH WATCHES/WARNING/ADVISORIES...FLOOD WARNINGS CONTINUE FOR THE
BIG AND LITTLE WOOD RIVERS. PLEASE REFER TO BOIFLWPIH AND BOIFLSPIH
FOR THE LATEST INFORMATION.

&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 20, 3:00 PM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT FRI MAY 20 2005

IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
300 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST
IDAHO TODAY. ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 50
MPH. ADDITIONAL RAIN FALL WILL ADD TO RUN OFF ON LOCAL RIVERS AND
STREAMS. FLOOD WARNING CONTINUES FOR THE LITTLE WOOD RIVER NEAR
CAREY UNTIL NOON SATURDAY.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. RISING
TEMPERATURES WILL BOOST RUNOFF ACROSS THE REGION.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:14 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson48 min
May 20, 7:41 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power49 min
May 20, 9:17 PM MDTSevere Thunderstorm WarningPIHCaribou31 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.